Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 8, 2018, 4:23 PM EDT for New Castle County, Delaware. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 4:23 PM EDT (20:23 UTC)
- Expired
- Aug 8, 2018, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 113 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WWUS81 KPHI 082023
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT WED AUG 8 2018
DEZ001-MDZ008-PAZ102-082100-
New Castle-Cecil-Eastern Chester-
423 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL AND SOUTH CENTRAL CHESTER COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over West Grove, or
8 miles north of Newark, moving east at 15 mph.
Locations impacted include...
Newark, Elsmere, Kennett Square, West Grove, Newport, Greenville,
Stanton, North Star, Ladenberg, Pike Creek, Kemblesville, Glen
Westover, Hockessin, Ashland, Appleton, Bear, Avondale, Toughkenamon
and Brookside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3985 7588 3985 7586 3989 7585 3986 7559
3984 7559 3985 7558 3984 7557 3962 7563
3972 7590
TIME...MOT...LOC 2023Z 279DEG 14KT 3979 7581
$$
poWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:51 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 3:51 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
351 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A cold front will cross the area tonight and move offshore
Thursday morning. A secondary cold front will move into the
region on Friday, then stall over the area. This front is
expected to slide south on Sunday before moving north as a warm
front on Monday. Another cold front is expected late Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An upper air analysis this afternoon placed a short wave trough
across the Great Lakes region, with a stronger trough in south-
central Canada. At the surface, a cold front is draped across the
eastern Great Lakes while a trough is positioned near the I-95
corridor. Both of these features will play a role in our weather
through tonight, although it looks like the cold front will be slow
to arrive. It is another hot and humid afternoon with heat indices
in many places well into the 90s with even some right around 100
degrees (although the dew points have come down in some areas). Will
maintain the current Heat Advisory through 6 PM. It is cooler along
the coast due to a sea breeze, however so far no convection has been
able to develop along it. The visible satellite imagery shows
cumulus along it but so far they are not all that vertical.
As the short wave trough slides to near western New England into
this evening, the stronger flow is forecast to reside north and west
of our area. This is resulting is less shear across our region.
Despite this, some convection is expected to continue to evolve
eastward, however given poor mid-level lapse rates is resulting in
less buoyancy overall. Therefore, convection should tend to be more
of the pulse type. Our region though does get close to the right
entrance region of a 250 mb jet through this evening, however this
may be just to far removed from our area to provide more focused
lift. The latest mesoanalysis shows MLCAPE up to 1500 J/KG across
much of the area. Given the instability, if convection is able to
organize into short lines and/or clusters then locally strong to
damaging winds will be possible especially with a stronger sustained
core due to water loaded downdrafts. The airmass is moisture laden
and therefore stronger convection will produce locally very heavy
rain which could result in localized flooding. Since the coverage
looks more scattered, no watches are being issued and the PoPs are
no higher than the chance range.
As for the low temperatures, we used a model blend with continuity.
It will still be muggy and warm tonight although some lowering of
the dew points should occur very late tonight especially in the
northwestern areas. We cannot rule out some fog due to the moisture,
however with some clouds lingering and a front moving into the area
this is less certain and therefore not included in the forecast at
this time.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
An upper-level trough is forecast to amplify across the eastern
Great Lakes and Northeast during Thursday, although it looks
progressive. As a result its axis is forecast to shift to our east
late in the afternoon. As this occurs, a weakening surface cold
front shifts offshore during the afternoon with a northwest surface
wind occurring.
There will be drier air advecting southeastward Thursday as a pre-
frontal trough moves offshore and then the weak cold front clears
the coast. The amount of drier air getting to the surface is less
certain as some guidance is a little faster/aggressive with this than
others. Given the flow turning northwest and increasing some, dew
points should fall into the mid 60s for many places during the
course of the day (perhaps upper 50s in the Poconos). This will be a
noticeable difference compared to recent days with dew points in the
70s.
As the trough aloft swings across the area there is also some short
wave energy moving through. While a shower cannot be ruled out
especially through midday, enough drying aloft may keep a lid on
this potential. As a result, other than slight chance PoPs across
the eastern areas early we carried a dry forecast. High temperatures
are a blend of continuity and model guidance. Temperatures should be
about a few degrees cooler than today as heights aloft are lower.
This along with lower dew points will keep heat indices down and
well below advisory criteria.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The dome of high pressure over the western U.S. at mid levels
of the atmosphere is forecast to hold strong through mid-
August. An associated trough with varying degrees of amplitude
over the eastern third of the nation should keep the CWA in a
generally moist regime as a southerly flow is expected to
persist through the long-term period.
Skies should be mostly clear Thursday night with relatively
comfortable humidity as dewpoint temperatures are expected to
bottom out in the mid 60s across a good portion of the CWA and a
continuing, but diminishing, northwest flow aloft. This flow
becomes more zonal Friday morning before turning southwesterly
later in the day, allowing for an increase in dew point
temperatures as the day wears on. Another front will approach on
Friday but any showers and thunderstorms look more likely later
in the day, towards the evening and overnight. Temperatures
will remain fairly stable, generally in the upper 80s/lower 90s
during the day.
Friday night through Tuesday...The unsettled pattern returns and we
will again see chances for showers and thunderstorms through each
day of the weekend and into the midweek period.
A secondary cold front moves into the region Friday night but looks
to stall across the area and remain there through the weekend before
starting to settle to the south of the area on Sunday. This
front will then push northward through the region as a warm
front Monday, followed by a cold front moving through on
Tuesday. A closed upper low develops over the weekend and
continues through the start of the new week before starting to
lift out of the region around midweek. With the upper low
centered over the midwest, we will see the connection back to
the Gulf of Mexico redevelop and moisture will be on the rise
once again.
Overall, the period looks unsettled and wet. While every day will
not be a total washout, any storms that do develop will have the
potential for torrential rainfall (PWATS rise to 2+ inches again)
and that will increase the risk for flooding.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this afternoon...VFR overall. Some showers and thunderstorms
developing eastward. There is some uncertainty with the overall
coverage, however at this time it looks to be scattered through this
evening. During showers and thunderstorms, conditions will
temporarily be MVFR/IFR (especially visibility) and a stronger
thunderstorm could produce locally gusty winds. For now, carried a
VCTS at all terminals with a TEMPO for thunder only at ABE and RDG.
South or southwest winds mostly 5-10 knots.
Tonight...Some showers and thunderstorms mostly in the evening with
local MVFR/IFR conditions, then VFR overall. Winds will be light,
however a shift to the west and northwest should occur late. Local
fog cannot be ruled out overnight but this is of low confidence, and
will depend on the extent of clearing and some drier air arriving.
Thursday...VFR. Northwest winds around 10 knots.
Outlook...
Thursday Night...Mainly VFR conditions expected. Northwest
winds around 5 to 10 knots. High confidence.
Friday...Mainly VFR conditions expected. Light west to northwest
winds. Sea breeze likely at KACY. High confidence.
Friday night through Monday...Mainly VFR conditions expected.
Chances for showers and thunderstorms, which may lower
conditions to MVFR/IFR at times. Moderate confidence.
&&
.MARINE...
The conditions are expected to remain below Small Craft Advisory
criteria through Thursday. A southerly wind mostly 10-15 knots will
occur, however a shift to the west and then northwest takes place
late tonight and Thursday morning as a trough and then a cold front
moves through. Some thunderstorms mostly during the first half of
tonight could produce locally brief gusty winds especially nearshore.
Outlook...
Thursday Night through Monday...Sub-Small Craft Advisory
conditions expected. Locally higher winds and waves possible in
showers and thunderstorms on Saturday and Sunday.
Rip Currents...
Through tonight, the risk for the formation of dangerous rip
currents remains low given waves only near 2 feet under a southerly
wind.
Thursday, the wind becomes northwest and waves are expected to only
be near 2 feet once again. Therefore, a low risk for the development
of dangerous rip currents is expected.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 PM EDT this evening for PAZ070-071-
101>106.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ008>010-012-
013-015-017>020-027.
DE...Heat Advisory until 6 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Miketta
Near Term...Gorse
Short Term...Gorse
Long Term...Davis/Miketta
Aviation...Gorse/Miketta
Marine...Gorse/MikettaHazardous weather outlook, Aug 8, 4:18 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 418 PM EDT Wed Aug 8 2018 MDZ008-012-015-019-020-NJZ001-007-016-PAZ054-055-060>062-092030- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Salem-Carbon- Monroe-Berks-Lehigh-Northampton- 418 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, southern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ008>010-012-015-017>019-PAZ070-071-101>106-092030- New Castle-Morris-Hunterdon-Somerset-Middlesex-Mercer-Gloucester- Camden-Northwestern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 418 PM EDT Wed Aug 8 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ013-020-027-092030- Western Monmouth-Ocean-Southeastern Burlington- 418 PM EDT Wed Aug 8 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor tidal flooding is possible around the times of the evening high tide through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-NJZ014-021>026-092030- Kent-Inland Sussex-Delaware Beaches-Eastern Monmouth-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 418 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor tidal flooding is possible around the times of the evening high tide through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-092030- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 418 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 8, 3:02 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
302 PM EDT WED AUG 8 2018
PAZ101-102-081945-
Western Chester-Eastern Chester-
302 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER COUNTY...
At 302 PM EDT, a strong thunderstorm was located over New Holland,
moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Coatesville, Downingtown, Kennett Square, Oxford, Parkesburg, West
Grove, Honey Brook, Elverson, Homeville, Cochranville, Glenmoore,
Mount Vernon, Atglen, South Coatesville, Avondale, Christiana,
Modena, Thorndale and Toughkenamon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
3987 7599 3992 7600 3994 7598 3995 7600
4004 7593 4011 7594 4020 7577 4021 7571
3984 7569 3977 7606
TIME...MOT...LOC 1902Z 267DEG 15KT 4007 7608
POSpecial weather statement, Aug 8, 3:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
340 PM EDT WED AUG 8 2018
PAZ101-102-082015-
Western Chester-Eastern Chester-
340 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...
At 340 PM EDT, a strong thunderstorm was located over Cochranville,
or 14 miles southeast of New Holland, moving east at 15 mph.
Locations impacted include...
Coatesville, Kennett Square, Oxford, Parkesburg, West Grove,
Homeville, Glen Roy, Cochranville, Mount Vernon, Marshallton,
Ladenberg, Kemblesville, Atglen, South Coatesville, Avondale,
Christiana, Modena, Toughkenamon and Thorndale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 7606 3981 7603 3983 7604 3983 7602
3985 7602 3987 7599 3992 7600 3994 7598
3995 7600 4001 7596 3998 7562 3972 7578
3973 7610 3974 7610
TIME...MOT...LOC 1940Z 292DEG 12KT 3990 7597
poSpecial weather statement, Aug 8, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT WED AUG 8 2018
DEZ001-MDZ008-PAZ102-082100-
New Castle-Cecil-Eastern Chester-
423 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL AND SOUTH CENTRAL CHESTER COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over West Grove, or
8 miles north of Newark, moving east at 15 mph.
Locations impacted include...
Newark, Elsmere, Kennett Square, West Grove, Newport, Greenville,
Stanton, North Star, Ladenberg, Pike Creek, Kemblesville, Glen
Westover, Hockessin, Ashland, Appleton, Bear, Avondale, Toughkenamon
and Brookside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3985 7588 3985 7586 3989 7585 3986 7559
3984 7559 3985 7558 3984 7557 3962 7563
3972 7590
TIME...MOT...LOC 2023Z 279DEG 14KT 3979 7581
poThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:28 PM EDT | Special Weather Statement | PHI | Monmouth | 47 min |
| Aug 7, 8:46 PM EDT | Special Weather Statement | PHI | Mercer | 44 min |
| Aug 7, 9:06 PM EDT | Areal Flood Advisory | PHI | Monmouth | 114 min |
| Aug 7, 9:16 PM EDT | Flash Flood Warning | PHI | Middlesex, Monmouth | 4 hr |
| Aug 7, 11:33 PM EDT | Special Weather Statement | PHI | Atlantic, Cumberland | 27 min |
| Aug 8, 12:23 AM EDT | Special Weather Statement | PHI | Atlantic | 67 min |
| Aug 8, 6:40 PM EDT | Special Weather Statement | PHI | Middlesex | 35 min |
| Aug 8, 3:02 PM EDT | Special Weather Statement | PHI | Chester | 43 min |
| Aug 8, 3:40 PM EDT | Special Weather Statement | PHI | Chester | 35 min |
| Aug 7, 8:10 PM EDT | Special Weather Statement | PHI | Talbot | 50 min |
| Aug 7, 8:51 PM EDT | Special Weather Statement | PHI | Caroline | 39 min |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.